Neuropathy is a common side effect of certain medications, especially those used to treat HIV/AIDS and those used in chemotherapy, to fight cancer.
In some people, these medications may cause nerve damage that results in a loss of sensation or movement in part of the body. Although uncomfortable and perhaps painful, this condition is not life threatening. Peripheral neuropathy will often go away if these drugs are changed or discontinued, or if the dose is reduced. It can take several months for peripheral neuropathy to completely heal after discontinuing these drugs, but the patient may start to feel better within a few weeks. In extreme cases, however, the nerve damage may be permanent.
Some of the drugs that may cause peripheral neuropathy include:
- Anti-alcohol drugs (Disulfiram)
- Anticonvulsants: Phenytoin (Dilantin®)
- Cancer medications (Cisplatin)
- Heart or blood pressure medications (Amiodarone)
- Infection fighting drugs (Metronidazole, Flagyl®, Fluoroquinolones: Cipro®, Levaquin®)
- INH (Isoniazid)
- Skin condition treatment drugs (Dapsone)
For a more extensive list click here.
Symptoms & Signs
(Not all symptoms and signs may be present.)
- Loss of sensation
- Abnormal sensations
- Sensations usually first occur in feet or hands
Evaluation & Tests
(Not all evaluation and tests may be necessary.)
Treatment & Therapy
(Not all treatments and therapies may be indicated.)
Therapies focus on treating the symptoms, including:
- Medications causing the neuropathy may be stopped or altered
- Over-the-counter pain medication for mild pain.
- For severe pain, take over-the-counter pain medication or prescription drugs used for peripheral neuropathy, on a regular basis—rather than waiting until nighttime when symptoms can become more severe.
- Antidepressants (for pain control)
- Take safety measures to compensate for loss of sensation
- Ask your doctor about special therapeutic shoes (which may be covered by Medicare and other insurance).